What’s Your Diagnosis? Management of Allergic Reactions and Anaphylaxis in the ED

Welcome to this month’s What’s Your Diagnosis Challenge!

But before we begin, check to see if you got last month’s case on Procedural Sedation and Analgesia in the Emergency Department correct.

Case Presentation: Management of Allergic Reactions and Anaphylaxis in the Emergency Department

You are called to the resuscitation bay, where you see a young woman who is struggling to breathe…

  • She is in obvious respiratory distress, with stridor, wheezing, and a widespread urticarial rash. Her vital signs are stable except for mild tachycardia. 
  • The patient’s friend at the bedside is tearful, worrying that she may have accidentally given the patient food that contained peanuts. 
  • You wonder how aggressive you should be in managing this patient‘s symptoms and whether she should be given epinephrine, antihistamine, and/or corticosteroids…

Case Conclusion

Your patient improved initially with prompt administration of IM epinephrine, followed by IV corticosteroids and antihistamines. You prepared airway supplies for intubation while the medications were administered, but given her rapid improvement, you did not need to proceed with intubation. You decided to monitor her in the ED for a few hours before discharge home.

However, during her ED observation, you noted that her stridor and rash recurred, and she became hypotensive and somnolent. Multiple doses of IM epinephrine and IV crystalloid fluids did not improve her breathing or blood pressure. You proceeded with intubation and administered an epinephrine infusion. She was admitted to the ICU for close monitoring, and she improved over the next few days. 

Click to review this Emergency Medicine Practice Issue

USACS subscribers can log in or renew here.

Last Updated on July 27, 2022

3 thoughts on “What’s Your Diagnosis? Management of Allergic Reactions and Anaphylaxis in the ED

  1. I will order epinephrine for first choice treatment . I will also consider corticosteroids and antihistamine beside epinephrine . Because the patient has two systemic symptoms that one is respiratory and skin .

  2. Im adrenaline 0.5 mg over the lateral thigh due to airway compromise. To repeat im adrenaline 0.5 mg.

Leave a Reply

Your email address will not be published.

%d bloggers like this: